Browse/search for people

Publication - Dr Brendan Murphy

    Variations on the Sum-Product Problem II

    Citation

    Murphy, B, Roche-Newton, O & Shkredov, I, 2017, ‘Variations on the Sum-Product Problem II’. SIAM Journal on Discrete Mathematics, vol 31., pp. 1878-1894

    Abstract

    This is a sequel to the paper arXiv:1312.6438 by the same authors. In this sequel, we quantitatively improve several of the main results of arXiv:1312.6438, and build on the methods therein. The main new results is that, for any finite set $A \subset \mathbb R$, there exists $a \in A$ such that $|A(A+a)| \gtrsim |A|^{\frac{3}{2}+\frac{1}{186}}$. We give improved bounds for the cardinalities of $A(A+A)$ and $A(A-A)$. Also, we prove that $|\{(a_1+a_2+a_3+a_4)^2+\log a_5 : a_i \in A \}| \gg \frac{|A|^2}{\log |A|}$. The latter result is optimal up to the logarithmic factor.

    Full details in the University publications repository